Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 83, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 29, 1999, 7:32 AM CDT for Monroe County, Vernon County, Wisconsin. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 29, 1999, 7:32 AM CDT (12:32 UTC)
- Expired
- Jul 29, 1999, 8:15 AM CDT
- In force
- 43 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
Counties Monroe County, WI, Vernon County, WI
The radar
The La Crosse radar (KARX), 38 km from the middle of the area, began a volume at 12:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 0.5 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2338 J/kg
- Mixed-layer CIN
- -211 J/kg
- Mixed-layer LCL
- 1405 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
265 WUUS1 KLSE 291232 RRA SVRLSE WIC081-123-291315- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 732 AM CDT THU JUL 29 1999 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN MONROE COUNTY IN WEST CENTRAL WISCONSIN EASTERN VERNON COUNTY IN SOUTHWESTERN WISCONSIN * UNTIL 815 AM CDT * AT 730 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 20 MILES SOUTHEAST OF LA CROSSE...NEAR PORTLAND... MOVING MOVING SOUTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CASHTON AROUND 740 AM ONTARIO AROUND 750 AM THE MAIN THREAT FROM THIS STORM IS LARGE HAIL. STAY AWAY FROM WINDOWS. THOMPSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:00 AM CDT, 4 hours 32 minutes earlier.
Area forecast discussion, Jul 29, 3:00 AM CDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
300 AM CDT THU JUL 29 1999
MAIN FORECAST CONCERNS...THUNDERSTORM CHANCES AND HEAT/HUMIDITY.
08Z SURFACE ANALYSIS INDICATED FRONTAL BOUNDARY ADVANCING INTO
NORTHWEST MN...WHILE CLUSTER OF THUNDERSTORMS PUSHING SOUTHEAST INTO
FORECAST AREA. THESE ASSOCIATED WITH VORTICITY MAXIMUM OVER NORTHERN MN
AS WELL AS WARM AIR ADVECTION ZONE IN STRONG NORTHWEST FLOW. PRONOUNCED
DEWPOINT TONGUE WITH READINGS IN THE 70S AHEAD OF FRONTAL BOUNDARY
ALONG WITH INCREASE IN LOW LEVEL JET FUELING THUNDERSTORMS. ALSO...
WATER VAPOR SATELLITE IMAGERY INDICATED VORTICITY MAXIMUM OVER CENTRAL
ROCKIES.
PREFERRED THE ETA MODEL OVERALL FOR DETAILS OF THE FORECAST PACKAGE.
03Z RUC...00Z ETA SHOWED LOW LEVEL MOISTURE CONVERGENCE...WARM AIR
ADVECTION AND UPPER LEVEL ENERGY EXIT EARLY THIS MORNING TAKING THE
THUNDERSTORMS WITH IT. REST OF TODAY AND INTO FRIDAY...SHOULD BE DRY
WITH STRONG CAP AS 700 MB TEMPERATURES RISE TO 12C...AS UPPER LEVEL
RIDGE BUILDS. THIS SCENARIO LOOKS ON TARGET AS INDICATED IN CURRENT
FORECAST.
MEANWHILE...850 MB TEMPERATURES AT 24C ALONG WITH ETA 2M DEWPOINTS IN
THE MIDDLE 70S TO AROUND 80. FORECAST HIGHS IN THE 90S TODAY AND FRIDAY
ALONG WITH HIGH HUMIDITY WARRANTS CONTINUATION OF HEAT ADVISORY...WHICH
WILL BE EXTENDED INTO FRIDAY FOR ALL BUT NORTH CENTRAL WI ZONES. NEXT
SHIFT CAN EVALUATE ADDING NORTH CENTRAL WI TO HEAT ADVISORY FOR FRIDAY.
FRONTAL BOUNDARY PUSHES INTO NORTHERN WI AND CENTRAL MN...THEN REMAINS
NEARLY STATIONARY THROUGH FRIDAY. LOW FORMS ON THE FRONT OVER SOUTH
DAKOTA FRIDAY WITH STRONG MOISTURE CONVERGENCE NOTED ACROSS CENTRAL MN.
CENTRAL ROCKIES VORTICITY MAXIMUM APPROACHING SIOUX FALLS SD AREA
FRIDAY AFTERNOON. 850 MB MOISTURE TRANSPORT AND THETA-E ADVECTION
INDICATED THUNDERSTORMS SHOULD FORM FRIDAY AFTERNOON/EVENING OVER
CENTRAL MN INTO SOUTH DAKOTA...THEN MOVE INTO THE FORECAST AREA FRIDAY
NIGHT INTO SATURDAY. AS PREVIOUS ARX DISCUSSION ON WEDNESDAY
INDICATED...WILL PROBABLY BE RATHER ACTIVE AS FRONT PUSHES TOWARD
FORECAST AREA...BUT FOLLOWED BY COOLER WEATHER FOR SUNDAY AND MONDAY.
COORDINATED WITH MPX...DMX...MKX...DVN AND GRB.
.LSE...HEAT ADVISORY...TODAY THROUGH FRIDAY...
SOUTHWEST AND CENTRAL WI...WIZ032>034...041>044...053>055...
061...NORTHEAST IOWA...IAZ008>011...018...019...029...030...
SOUTHEAST MN...MNZ079...086>088...094>096.
THOMPSONIn the hours before
Special weather statement, Jul 29, 4:09 AM CDT, 3 hours 23 minutes before
MNZ079-086>088-094>096-WIZ041>044-053-291009- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 409 AM CDT THU JUL 29 1999 ...PORTION OF SEVERE THUNDERSTORM WATCH 605 CANCELLED... THE FOLLOWING COUNTIES IN SOUTHEAST MINNESOTA AND SOUTHWEST WISCONSIN HAVE BEEN REMOVED FROM SEVERE THUNDERSTORM WATCH NUMBER 605 AS OF 405 AM CDT. IN MINNESOTA...DODGE...MOWER...FILLMORE...OLMSTED...WABASHA... HOUSTON...AND WINONA COUNTIES. IN WISCONSIN...LA CROSSE...MONROE...JUNEAU...ADAMS AND VERNON COUNTIES. SHOWERS AND THUNDERSTORMS HAVE WEAKENED SUFFICIENTLY TO CANCEL THESE COUNTIES OUT OF THE WATCH AREA THIS MORNING. HOWEVER...THE SEVERE THUNDERSTORM WATCH CONTINUES FOR BUFFALO... TREMPELEAU...JACKSON...CLARK AND TAYLOR COUNTIES UNTIL 700 AM CDT. DEVOIR
Special weather statement, Jul 29, 4:09 AM CDT, 3 hours 23 minutes before
MNZ079-086>088-094>096-WIZ041>044-053-291009- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 409 AM CDT THU JUL 29 1999 ...PORTION OF SEVERE THUNDERSTORM WATCH 605 CANCELLED... THE FOLLOWING COUNTIES IN SOUTHEAST MINNESOTA AND SOUTHWEST WISCONSIN HAVE BEEN REMOVED FROM SEVERE THUNDERSTORM WATCH NUMBER 605 AS OF 405 AM CDT. IN MINNESOTA...DODGE...MOWER...FILLMORE...OLMSTED...WABASHA... HOUSTON...AND WINONA COUNTIES. IN WISCONSIN...LA CROSSE...MONROE...JUNEAU...ADAMS AND VERNON COUNTIES. SHOWERS AND THUNDERSTORMS HAVE WEAKENED SUFFICIENTLY TO CANCEL THESE COUNTIES OUT OF THE WATCH AREA THIS MORNING. HOWEVER...THE SEVERE THUNDERSTORM WATCH CONTINUES FOR BUFFALO... TREMPELEAU...JACKSON...CLARK AND TAYLOR COUNTIES UNTIL 700 AM CDT. DEVOIR
Special weather statement, Jul 29, 4:11 AM CDT, 3 hours 21 minutes before
MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053-291011- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 411 AM CDT THU JUL 29 1999 ...PORTION OF SEVERE THUNDERSTORM WATCH 605 CANCELLED... THE FOLLOWING COUNTIES IN SOUTHEAST MINNESOTA AND SOUTHWEST WISCONSIN HAVE BEEN REMOVED FROM SEVERE THUNDERSTORMS WATCH NUMBER 605 AS OF 405 AM CDT. IN MINNESOTA...DODGE...MOWER...FILLMORE...OLMSTED...WABASHA... HOUSTON...AND WINONA. IN WISCONSIN...LA CROSSE...MONROE...JUNEAU...ADAMS AND VERNON. SHOWERS AND THUNDERSTORMS HAVE WEAKENED SUFFICIENTLY TO CANCEL THESE COUNTIES OUT OF THE WATCH THIS MORNING. HOWEVER...THE SEVERE THUNDERSTORM WATCH CONTINUES FOR BUFFALO... TREMPELEAU...JACKSON...CLARK AND TAYLOR COUNTIES UNTIL 700 AM CDT. DEVOIR
Special weather statement, Jul 29, 5:05 AM CDT, 2 hours 27 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-291800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 505 AM CDT THU JUL 29 1999 ...SEVERE WEATHER POSSIBLE EARLY THIS MORNING... SCATTERED THUNDERSTORMS WILL BE MOVING ACROSS SOUTHEAST MINNESOTA... NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN EARLY THIS MORNING. A FEW STORMS COULD BE SEVERE ACROSS PARTS OF SOUTHWEST AND CENTRAL WISCONSIN WITH LARGE HAIL AND DAMAGING WIND THE PRIMARY THREAT. THE TRIGGER FOR THESE STORMS WAS AN UPPER LEVEL DISTURBANCE PASSING OVER THE AREA IN STRONG NORTHWEST WIND FLOW ALOFT. SPOTTER GROUPS IN CENTRAL AND SOUTHWEST WISCONSIN ARE ADVISED TO BE ON THE ALERT FOR ACTIVATION EARLY THIS MORNING. FOR THE REST OF THE DAY AND TONIGHT...SEVERE WEATHER IS NOT ANTICIPATED TO BE A THREAT. THOMPSON
Special weather statement, Jul 29, 5:05 AM CDT, 2 hours 27 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-291800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 505 AM CDT THU JUL 29 1999 ...SEVERE WEATHER POSSIBLE EARLY THIS MORNING... SCATTERED THUNDERSTORMS WILL BE MOVING ACROSS SOUTHEAST MINNESOTA... NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN EARLY THIS MORNING. A FEW STORMS COULD BE SEVERE ACROSS PARTS OF SOUTHWEST AND CENTRAL WISCONSIN WITH LARGE HAIL AND DAMAGING WIND THE PRIMARY THREAT. THE TRIGGER FOR THESE STORMS WAS AN UPPER LEVEL DISTURBANCE PASSING OVER THE AREA IN STRONG NORTHWEST WIND FLOW ALOFT. SPOTTER GROUPS IN CENTRAL AND SOUTHWEST WISCONSIN ARE ADVISED TO BE ON THE ALERT FOR ACTIVATION EARLY THIS MORNING. FOR THE REST OF THE DAY AND TONIGHT...SEVERE WEATHER IS NOT ANTICIPATED TO BE A THREAT. THOMPSON
Special weather statement, Jul 29, 6:29 AM CDT, 1 hour 3 minutes before
WIZ017-029-032>034-291229- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 629 AM CDT THU JUL 29 1999 ...SEVERE THUNDERSTORM WATCH 605 CANCELLED IN SOUTHWEST WISCONSIN... THE FOLLOWING COUNTIES IN SOUTHWEST WISCONSIN HAVE BEEN REMOVED FROM SEVERE THUNDERSTORM WATCH NUMBER 605: CLARK...TAYLOR...BUFFALO...TREMPELEAU AND JACKSON. AS OF 625 AM CDT...LA CROSSE RADAR INDICATED THAT SHOWERS AND THUNDERSTORMS HAD EXITED THE ABOVE COUNTIES. NO ADDITIONAL THUNDERSTORM ACTIVITY IS EXPECTED THIS MORNING. DEVOIR
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 8:31 AM CDT | Severe Thunderstorm Warning | ARX | Crawford, Richland | 44 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.